Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 732, NWS Norman, OK

August 24, 2016Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 24, 2016, 7:10 PM CDT for Kay County, Oklahoma. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2016, 7:10 PM CDT (00:10 UTC)
Expired
Aug 24, 2016, 7:30 PM CDT
In force
20 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Kay County, OK

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:15 PM CDTTSTM WND GST 598 E Newkirk, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS54 KOUN 250010
SVROUN
OKC071-250030-
/O.NEW.KOUN.SV.W.0732.160825T0010Z-160825T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 730 PM CDT

* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF KAW LAKE...MOVING NORTHEAST AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  KAW CITY...KAW LAKE AND HARDY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3676 9682 3675 9686 3675 9689 3668 9694
      3669 9700 3700 9703 3700 9675
TIME...MOT...LOC 0010Z 245DEG 49KT 3685 9690 

HAIL...1.00IN
WIND...70MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:13 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 24, 3:13 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
313 PM CDT WED AUG 24 2016

.DISCUSSION...
Convective inhibition and lack of focus will be the main limiting
factors for storm development this afternoon and evening. These
features will be least effective over the northwest half of
Oklahoma, and this is where we have 20 to 30% probabilities of
rainfall for this evening and tonight. Any storms that do form
will have sufficient instability available to generate marginal
severe weather. Relatively slow movement and high levels of
moisture availability will also provide some risk of flooding.

A weak front will provide more focus tomorrow, and continuing
instability with weaker inhibition suggests somewhat higher
chances for rain/storms tomorrow afternoon and evening.

By Friday, ever-weakening wind shear will limit the ability of
storms to organize, but there will still be instability available.

For the remainder of the forecast period, the upper-level flow
will not change much, and rainfall will be highly dependent on
small-scale features that are not really predictable this far out.

A tropical system is forecast to develop in the western Atlantic
over the next few days. Based on the last several medium-range
model runs, it appears improbable that the system will
significantly affect Oklahoma or north Texas, but we will continue
to monitor the system in case there are any meaningful changes in
its progress.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  93  70  90 /  20  20  20  30
Hobart OK         70  92  68  91 /  30  20  30  10
Wichita Falls TX  72  94  71  92 /  10  10  10  20
Gage OK           66  86  64  88 /  60  50  60  20
Ponca City OK     72  90  68  88 /  30  40  50  30
Durant OK         73  94  73  89 /   0  10  10  50

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/23
Hazardous weather outlook, Aug 24, 11:50 AM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED AUG 24 2016

OKZ004>048-050>052-TXZ083>090-251300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
FAR NORTHERN OKLAHOMA THIS AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK EXISTS NORTH OF A LINE FROM BURLINGTON TO LAMONT
TO NORTH OF PONCA CITY. A MARGINAL RISK SURROUNDS THE SLIGHT RISK,
AND EXISTS NORTH OF A LINE FROM HOLLIS TO WEATHERFORD TO
KINGFISHER TO PERRY.

TIMING...
THE GREATEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE FROM
AROUND 5 PM TO 10 PM.

IMPACTS...
DAMAGING WIND GUSTS... LOCALLY HEAVY RAINFALL... FREQUENT
LIGHTNING... AND HAIL TO THE SIZE OF QUARTERS.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO
LATE AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA. A
FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH THE EVENING HOURS.
THE STRONGEST STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...
FREQUENT LIGHTNING... DAMAGING WIND GUSTS... AND HAIL TO THE SIZE
OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THURSDAY THROUGH
NEXT TUESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
THURSDAY ACROSS NORTHERN AND WESTERN OKLAHOMA...IN ASSOCIATION
WITH A NEARBY COLD FRONT. THE PRIMARY HAZARDS WILL BE DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/KURTZ

In the hours before

Local storm report, Aug 24, 6:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 N WAUKOMIS            36.30N 97.91W
08/24/2016                   GARFIELD           OK   EMERGENCY MNGR

            UTILITY POLES AND LINES REPORTED DOWNED ON BOTH OAKWOOD
            ROAD AND US-81 BETWEEN WAUKOMIS AND VANCE AFB.

&&
Special weather statement, Aug 24, 6:20 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED AUG 24 2016

OKZ008-013-242345-
NOBLE OK-KAY OK-
620 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NOBLE AND
SOUTHWESTERN KAY COUNTIES UNTIL 645 PM CDT...

AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BILLINGS...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 210 AND 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3688 9707 3669 9694 3669 9702 3670 9703
      3669 9705 3666 9706 3660 9704 3659 9706
      3658 9700 3660 9691 3656 9689 3655 9690
      3653 9699 3651 9701 3651 9703 3645 9703
      3642 9712 3657 9724 3655 9728 3673 9746
TIME...MOT...LOC 2318Z 250DEG 26KT 3655 9746

WR
Special weather statement, Aug 24, 6:35 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT WED AUG 24 2016

OKZ018-024-250000-
CANADIAN OK-KINGFISHER OK-
635 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CANADIAN AND SOUTHWESTERN
KINGFISHER COUNTIES UNTIL 700 PM CDT...

AT 633 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CALUMET...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3542 9816 3550 9830 3581 9817 3571 9782
TIME...MOT...LOC 2333Z 211DEG 32KT 3553 9821

..SPEG.
Special weather statement, Aug 24, 6:40 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT WED AUG 24 2016

OKZ036-037-TXZ085-250030-
TILLMAN OK-JACKSON OK-WILBARGER TX-
640 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLMAN...CENTRAL
JACKSON AND NORTHWESTERN WILBARGER COUNTIES UNTIL 730 PM CDT...

AT 638 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHWEST
OF ELMER AND 4 MILES NORTHEAST OF ODELL...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3473 9940 3454 9899 3432 9931 3442 9952
TIME...MOT...LOC 2338Z 214DEG 19KT 3442 9945 3437 9934

..SPEG.
Local storm report, Aug 24, 6:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     4 SSE BLACKWELL         36.75N 97.25W
08/24/2016  M61 MPH          KAY                OK   MESONET

&&

MDAY
Local storm report, Aug 24, 7:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 N WAUKOMIS            36.30N 97.91W
08/24/2016                   GARFIELD           OK   EMERGENCY MNGR

            UTILITY POLES AND LINES REPORTED DOWNED ON BOTH OAKWOOD
            ROAD AND US-81 BETWEEN WAUKOMIS AND VANCE AFB. AT LEAST
            15 TO 20 POLES WERE SNAPPED OR DOWNED. LAHOMA AND
            DRUMMOND WERE REPORTED OUT OF POWER.

&&

MDAY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:21 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman39 min
Aug 24, 7:42 PM CDTSpecial Weather StatementOUNKay33 min
Aug 24, 7:42 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Aug 24, 7:56 PM CDTSpecial Weather StatementOUNGarfield34 min
Aug 24, 8:17 PM CDTSpecial Weather StatementOUNKay28 min
Aug 24, 8:28 PM CDTSpecial Weather StatementOUNJackson47 min
Aug 24, 8:49 PM CDTSpecial Weather StatementOUNGreer26 min
Aug 24, 9:04 PM CDTSpecial Weather StatementOUNKiowa26 min
Aug 24, 9:36 PM CDTSpecial Weather StatementOUNKay39 min
Aug 24, 10:15 PM CDTAreal Flood AdvisoryOUNKay2 hr
Aug 24, 10:31 PM CDTSpecial Weather StatementOUNKay29 min
Aug 25, 9:45 AM CDTFlood WatchOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Garfield and 5 more21 hr
Aug 25, 2:56 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 25, 3:19 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma24 min
Aug 25, 3:21 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma114 min
Aug 25, 3:33 PM CDTSpecial Weather StatementOUNPayne27 min
Aug 25, 3:38 PM CDTSpecial Weather StatementOUNRoger Mills22 min
Aug 25, 3:39 PM CDTSevere Thunderstorm WarningOUNPayne36 min
Aug 25, 3:41 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 25, 3:44 PM CDTSpecial Weather StatementOUNOklahoma31 min
Aug 25, 3:45 PM CDTSpecial Weather StatementOUNOklahoma30 min
Aug 25, 3:47 PM CDTSpecial Weather StatementOUNBeckham28 min
Aug 25, 4:03 PM CDTSpecial Weather StatementOUNRoger Mills27 min
Aug 25, 4:07 PM CDTSevere Thunderstorm WarningOUNPayne22 min
Aug 25, 4:13 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills47 min
Aug 25, 4:26 PM CDTTornado WarningOUNBeckham, Custer, Roger Mills34 min
Aug 25, 4:40 PM CDTSpecial Weather StatementOUNHarmon65 min
Aug 25, 4:50 PM CDTAreal Flood AdvisoryOUNCuster, Dewey, Roger Mills3 hr
Aug 25, 4:53 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon67 min
Aug 25, 4:54 PM CDTSpecial Weather StatementOUNCuster36 min
Aug 25, 4:55 PM CDTTornado WarningOUNCuster, Dewey35 min
Aug 25, 4:57 PM CDTTornado WarningOUNCuster33 min
Aug 25, 5:03 PM CDTSevere Thunderstorm WarningOUNCuster, Washita42 min
Aug 25, 5:04 PM CDTSpecial Weather StatementOUNBlaine26 min
Aug 25, 5:14 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey46 min
Aug 25, 5:15 PM CDTSpecial Weather StatementOUNLogan30 min
Aug 25, 5:21 PM CDTSpecial Weather StatementOUNBeckham24 min
Aug 25, 5:28 PM CDTSevere Thunderstorm WarningOUNCuster32 min
Aug 25, 5:30 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills27 min
Aug 25, 5:37 PM CDTSevere Thunderstorm WarningOUNCuster53 min
Aug 25, 5:40 PM CDTSpecial Weather StatementOUNBlaine20 min
Aug 25, 5:44 PM CDTSpecial Weather StatementOUNLogan16 min
Aug 25, 5:50 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major40 min
Aug 25, 5:57 PM CDTSevere Thunderstorm WarningOUNDewey33 min
Aug 25, 5:59 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne46 min
Aug 25, 6:05 PM CDTSpecial Weather StatementOUNBeckham25 min
Aug 25, 6:26 PM CDTSevere Thunderstorm WarningOUNBlaine49 min
Aug 25, 6:31 PM CDTSevere Thunderstorm WarningOUNPayne44 min
Aug 25, 6:34 PM CDTSpecial Weather StatementOUNWashita26 min
Aug 25, 6:40 PM CDTSevere Thunderstorm WarningOUNNoble35 min
Aug 25, 6:45 PM CDTSevere Thunderstorm WarningOUNCuster, Washita45 min
Aug 25, 6:55 PM CDTSpecial Weather StatementOUNMajor35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.